Medication Side Effects Can Cause Oral Problems
Medications are meant to treat problems within your body, but hundreds of drugs are known to cause problems to your mouth and teeth. Drugs for cancer, high blood pressure, extreme pain, depression, allergies and the common cold are a few that can impact your dental health. Over the counter products, vitamins, and supplements may also have side effects that may influence dental health.
More than 400 medications are known to cause dry mouth because they reduce the amount of saliva in your mouth. Lack of saliva can cause mouth tissue to become irritated and inflamed which may lead to risk of infection, tooth decay and gum disease. The benefit of the meds, however, may outweigh the risk and discomfort of dry mouth. Drink plenty of water, chew sugarless gum (with Stevia), or use dry mouth sprays for relief.
Some drugs change the body’s ability to sense tastes and can make food taste metallic, salty, or bitter in the mouth. This is a particular problem for senior citizens who take multiple medications. Usually this side effect if temporary.
Canker sores are open sores inside the mouth, usually on the tissue of the cheeks or the tongue. These sores have a hole in the middle that is a break in the mucous membranes that line the mouth. Canker sores are not contagious. Canker sores will usually clear up on their own in a week or two. You can relieve some of the discomfort with mouth rinses, over-the-counter gels, or patches. Use a soft bristle toothbrush to avoid disturbing sores. Salty, spicy or acidic foods can delay healing. Chamomile tea with honey, reported to have anti-inflammatory and anti-septic properties, may support healing.
Canker sores are different from cold sores (fever blisters), which are contagious, and are caused by a virus. They usually occur outside the mouth on the lips.
If you have any of these issues inside your mouth, discuss it with your dentist and doctor.